Still standing

turning to ice

turning to ice

A storm two days ago dropped ten inches of snow and it finally looks a proper winter around here. Today I trudged down to the pond; it was better than good to be out of doors.

I almost feel myself again after what can only be described as a rough go; the first cycle of carboplatin and alimta was significantly more difficult than I had anticipated. Of the attendant side effects it is the neuropathy that I continue to find concerning (or unnerving, as I said to Dr. Shaw–in an apt yet unintentional pun).

According to a National Institute of Health webpage: “Peripheral neuropathy describes damage to the peripheral nervous system, the vast communications network that transmits information from the brain and spinal cord (the central nervous system) to every other part of the body.”

Unfortunately, this damage can be both catastrophic and irreversible and it is not always easy to predict the extent of injury. In my case, by day five some of the symptoms had begun to subside; a positive indicator. However, a week and a half after infusion, both my internal tremor and a noticeable lack of sensation (primarily in my feet and hands) has lingered. The question is, will I experience an even greater degree of neuropathy during the second infusion?

The next ten days will be telling. Should my nervous system show signs of healing, I will be somewhat reassured. However, if significant neuropathy remains, I may be reticent to risk further injury.

14 responses to “Still standing

  1. My husband did have issues with neuropathy with his Alimta. We noticed it more when he did Alimta alone. Thankfully it did subside on it’s own after several treatments. Trying Lyrica actually made it worse.

    • Melissa, I wonder if it getting worse was still an effect of the carboplatin (assuming he did that first with the Alimta). Supposedly platinum can have a sustained effect. It is good to hear that his symptoms subsided and interesting that Lyrica made it worse.

      Linnea

  2. Such a hard on the Neuropathy thing….cancer v nerve damage v the dreaded quality of life thing……I think we just need to take each incedent on its own merits at its own time….but thats easy to say and hard to do with those Neural pathways maybe being irreverably damaged……all I can say is that after 3 years of Abraxane,Vinarelbine, Avastin, Cisplatin, Gemcitabine,Iranotecan and Alimpta…and now just returning back to Abraxane and Vinca after brain surgery…..I have numb toes and a little wobble every now and again….and my MRI white matter is a bit odd…..but my thinking is clearer than ever and I am so grateful to be here. VEry best of love to you on your continued journey/ies my friends in cancer and life. SAra xxxx ps hormone Vit b12 has REALLY helped my neuropathy,,,,I use Meethyl B12 Methylcobalmin….bout 5000mcg 3 times a week.

    • Sara, you’ve certainly made the rounds of chemo—what a menu. I am getting B12 shots and have added B6 as well—you are an inspiration, wobbly toes et al. Best of luck and may you have clear skies and scans to go with that clear head.

      Linnea

      • I took both B6 & B12 daily as well to try to prevent/ameliorate neuropathy. Best wishes for 2013 – only a few more hours left to 2012! -DK37

  3. It’s good to hear from you, even though a report on the bad effects. I hope other people who have been through chemo can offer advice on how to minimize the neuropathy, and I hope there’s signs of effectiveness, too.

    • Hey Craig, I do have a bit of good news—I am gaining weight! I’ve been crazy hungry post chemo and all self imposed restrictions (ie, sugar) are off. This is the first time I’ve put weight on in over a year, so it just might be a positive indication (or, I suppose, the sugar). Either way, it will keep me warmer.

      Linnea

  4. Soooo understand both chemos…am fortunate to be on only alimta maint now 8x’s and little neurpathy peripheal more so my neuropathy is of my torso which wild burning pain and numbness and also much fatigue. Have been stable/no new growth since June 2012 *after 4 x’s the carbo/alimta and to present on alimta main 8x’s remain stable and no new growth. Prayers it is affective for you as well and you may also go onto maint alone. I am unable to take the normal cymbalta, neurontin etc due to allergic reactions… so mine is only treated by pain meds and doesnt cover completely. Prayers your able to receive this line of meds and help you greatly.My prayer is a long life, NED please and a life that I feel good..please Dear Lord and the same for you! Take care. God Bless. Grace and Peace.
    Donna

    • Donna, congratulations on stability. The neuropathy sucks and yours sounds unusual (it can be so unpredictable) but I’m glad you got some good out of that platinum/alimta combo. Thank you for the prayers/good thoughts—more coming your way.

      Linnea

      • Absolutely…keeping you in our prayers. Yes my side affects are unusal . Seems to be cumlative meaning building up worse each time and am not sure that mine is reversible either. I simply said “Beg in prayers to survive, for a long time… years… and feeling well enjoying my sweet family *husband, daughter, sil and 2 granddaughters are my life. So I live in prayer, literally want NED as so many have achieved as discussed via inspire.com and more. Wishing you nly the best and you remain in our prayers. God Bless. Grace and Peace.
        Love
        Donna

  5. Snowfall here in Indiana also, about 13 inches, really winter now. Look at you, walking about in it! Maybe next treatment won’t be as bad nor after-effects last as long. Steve had heart episode on Sunday last, AFib, hadto be shocked back into rythmn. Scary but no damage per cardiologist. He is also up and out there in the snow for awhile each day. Another treatment this week. So good to see you “still standing strong”, Linnea. Praying for a blessed year all around. Hedy

    • Hedy, that heart episode sounds terrifying; so happy there was a good outcome. Kind of amazing to think that Steve is out and about so quickly after such a scare–I think it is a very good sign. Blessings to you and yours as well.

      Linnea

  6. Dear Linnea,
    Have a wonderful New Year. Hope that your reactions to the meds calm and won’t continue to be the issue you felt this time. Many positive thoughts your way!
    Dana

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s